Texas, 2017Cold in Texas, December 7, 2017
December 7, 2017 · NWS BRO · 3 events in 3 counties and zones
The coldest weather since January 7-8, 2017, descended on Deep South Texas and the Rio Grande Valley December 6 through 8, 2017. Temperatures fell nearly 40 degrees between the afternoon of December 5 and 6, from the mid 80s to the upper 40s; wind chill values fell to between 40 and 45.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The coldest weather since January 7-8, 2017, descended on Deep South Texas and the Rio Grande Valley December 6 through 8, 2017. Temperatures fell nearly 40 degrees between the afternoon of December 5 and 6, from the mid 80s to the upper 40s; wind chill values fell to between 40 and 45. Temperatures continued to ease down on the 7th, with readings in the upper 30s to lower 40s and wind chill values in the low to mid 30s. An upper level disturbance overnight on the 7th and 8th both cooled the atmosphere and provided sufficient lift for several inches of snow across the ranches and 0.5 to 1.5 inch across the more populated Rio Grande Valley early on the 8th as temperatures fell to or just above freezing. Wind chills bottomed out between 20 and 28 early on the 8th. The cold claimed the lives of at least two undocumented immigrants, one in Falfurrias (Brooks County) and another in Kenedy County, due to hypothermia, on Dec. 7th. Up to 3 additional deaths directly or indirectly related to hypothermia stress were reported by the US Border Patrol. Three hypothermia injuries were directly related to the cold, two on the King Ranch (Kenedy) and one near Hidalgo, in the Valley. An unknown additional number of hypothermia cases were reported in Zapata and Jim Hogg Counties, as part of a US Border Patrol rescue effort of 20 undocumented migrants.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Dec 7, 12:58 PM CST, 3 hours 2 minutes earlier.
Area forecast discussion, Dec 7, 12:58 PM CST, 3 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1258 PM CST Thu Dec 7 2017
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...The aviation conditions over the next 12 to 24 hours
will be pretty hazardous as a strong 500 mb trough axis pushes
further southeast towards the RGV. Abundant moisture remains in
place over the region with very strong CAA persisting at the lower
levels of the atms. The morning BRO sounding shows very saturated
conditions prevailing up through the 700 mb level with a strong
inversion evident. South TX radar sites show the pcpn shield
steadily expanding across the area with surface obs already
showing IFR conditions in place at all three RGV airports. These
conditions will not improve any throughout the short term and
could potential drop down to LIFR levels for several hours later
tonight. The concern shifts towards the potential for some light
snow mixing in with the rainfall as the continued CAA drops the
temps aloft down to below freezing. So will include some tempo
groups for -SN through the overnight hours through sunrise
tomorrow. The conditions will not improve until possibly late in
the upcoming TAF period as the 500 mb trough clears through the
region allowing for drier air to filter into the region from the
north and northwest. Expect MVFR/VFR conditions to return late in
the TAF period.
&&
.PREV DISCUSSION... /issued 529 AM CST Thu Dec 7 2017/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...Very low cloud decks and widespread light
precipitation will continue through the TAF period. Surface winds
are expected to increase as high pressure building into Texas
interacts with low pressure over the west-central Gulf of Mexico.
PREV DISCUSSION... /issued 336 AM CST Thu Dec 7 2017/
SHORT TERM (Now through Friday): Let's cut right to the chase and
discuss hazards. A Wind Chill Advisory has been posted for all of
Deep South Texas and the Rio Grande Valley from just before midnight
tonight until a couple of hours after sunrise Friday morning, as
moderate to breezy surface winds combine with overnight lows in the
30s to produce temperatures that will feel as if they are in the mid-
20s to around 30 degrees.
Secondly, surface high pressure building into the Lone Star State
will interact with surface low pressure over the west-central Gulf
of Mexico to increase surface winds from mid-morning today until
around mid-morning Friday. Winds are expected to be strong enough
that a Wind Advisory has been posted for this time frame for Kenedy
County and the coastal portions of Cameron and Willacy Counties. The
strongest winds are likely to occur for the entirety of Padre Island
from the mouth of the Rio Grande River up to Baffin Bay. Please
refer to the short term portion of the marine forecast discussion
below to see what effects these winds will also have on the Lower
Texas coastal waters.
Finally, a Freeze Watch and a Winter Weather Advisory were weighed
for portions of the BRO CWFA for tonight through early Friday
morning, but opted to punt these hazards to the incoming shift, who
will consider newer model guidance and issue them (or products
stronger than those, i.e., a Freeze Warning and Winter Storm
Warning) if they are deemed even necessary.
Overall, the slow approach of a deep 500 mb trough will continue the
overcast skies and excellent chance of precipitation, even possibly
frozen for some areas, from now through Friday morning. The passage
of this trough late Friday will finally begin to clear cloudiness
and reduce and eventually end the chance of rain.
LONG TERM (Friday Night through Wednesday): Behind the 500mb
trough axis Friday night, much drier air air will move into Deep
South Texas with northwest flow aloft bringing strong subsidence
through the weekend. At the surface, high pressure will move
overhead with lightening winds and clear skies Saturday morning.
The main concern continues to be the possibility of a freeze
across portions of the Rio Grande Valley and especially the
Ranchlands if winds can drop off enough overnight. There is some
model disagreement with the NAM bringing freezing temperatures as
far east as Hidalgo and Cameron counties and the GFS being much
warmer with above-freezing temperatures everywhere. Decided to go
with a blend of the NAM and ECMWF as the GFS seems to be a warm
outlier. Will have to keep an eye on the possibility of a Freeze
Watch/Warning.
This weekend, mid-level ridging of high pressure will try to
build in with persistent northerly flow at the surface through
early next week. Thus, below-normal temperatures are expected with
highs in the upper 60s and lows in the 40s. A deep trough will
move into the Great Lakes region by the middle of next week, which
may bring our next cold front Tuesday into Wednesday. Low
moisture will keep rain chances near zero with temperatures slowly
increasing to near normal towards the end of the period.
MARINE (Now through Friday): Buoy 42019 reported north-northeast
winds around 25 knots gusting to around 31 knots with seas of 10.5
feet with a period of 8 seconds at 02 CST/08 UTC. Adverse marine
conditions early this morning will deteriorate even further later
this morning and through midday Friday as surface high pressure
building into Texas interacts more intensely with slow-moving
surface low pressure over the west-central Gulf of Mexico. A
combination of Small Craft Advisories and a Gale Warning for the
Lower Texas coastal waters will be replaced by a Gale Warning for
all of the waters as winds increase and seas build to dangerous
levels. Mariners are urged to consult the most recent Coastal Waters
Forecast for the latest information and navigate the Lower Texas
Coast only if absolutely necessary from now through noon Friday.
Friday night through Tuesday: Surface high pressure over Central
and West Texas will continue to bring light to moderate northerly
winds across the coastal waters on Saturday. Hazardous seas may
warrant a Small Craft Advisory through the early part of the day
Saturday before seas are able to improve from north to south. Low
seas and light to moderate winds will bring much more favorable
marine conditions Sunday into early next week.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Winter Storm Warning from midnight tonight to 9 AM CST Friday
for TXZ248>250-252.
Wind Chill Advisory from 11 PM this evening to 8 AM CST Friday
for TXZ248>257.
Winter Weather Advisory from midnight tonight to 9 AM CST Friday
for TXZ251-253>257.
Wind Advisory until noon CST Friday for TXZ251-256-257.
GM...Gale Warning until noon CST Friday for GMZ130-132-135-150-155-
170-175.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
Short Term/Long Term/Aviation...60
Graphicast/Upper Air...62Hazardous weather outlook, Dec 7, 5:02 AM CST, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
502 AM CST Thu Dec 7 2017
TXZ248>257-081200-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
502 AM CST Thu Dec 7 2017
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Today and Tonight
There is a high risk of rip currents at the beaches of South Padre
Island and at Boca Chica Beach.
A Wind Advisory is in effect for Kenedy County and the coastal
portions of Cameron and Willacy Counties from 9 AM CST this
morning until noon Friday.
A Wind Chill Advisory is in effect for all of Deep South Texas and
the Rio Grande Valley from 11 PM CST tonight until 8 AM CST
Friday.
A mixture of rain and snow is possible across Zapata, Jim Hogg,
and Brooks Counties between midnight tonight and mid-morning
Friday. No accumulation is anticipated, but elevated portions of
roads and highways, especially bridges, may become slick during
this period.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
An elevated risk of rip currents is likely at the local beaches
Friday and Saturday and again on Tuesday.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-081200-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
502 AM CST Thu Dec 7 2017
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Today and Tonight
A Small Craft Advisory for Winds is in effect for the Laguna Madre
until 9 AM CST this morning. A Gale Warning will then be in effect
for the Laguna Madre from 9 AM CST this morning until noon Friday.
A Small Craft Advisory is in effect for the Gulf of Mexico waters
from 0 to 20 nautical miles offshore until 9 AM CST this morning.
A Gale Warning will then be in effect for the Gulf of Mexico
waters from 0 to 20 nautical miles offshore from 9 AM CST this
morning until noon Friday.
A Gale Warning is in effect for the Gulf of Mexico waters from 20
to 60 nautical miles offshore until noon Friday.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Additional Small Craft Advisories may be needed for portions or
all of the Lower Texas coastal waters Friday afternoon through
Saturday morning and again Tuesday and Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed.
Cold/Wind Chill, Brooks
- When
- December 7, 4:00 PM CST to 5:00 PM CST
- Where
- Brooks forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Other Federal Agency
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
US Border Patrol reported the death of an undocumented immigrant near Falfurrias, TX, during the afternoon of December 7, due to hypothermia, as indicated by medical staff who discovered the body. The sharp change of the season's first significant cold front after a record-shattering warm January through November likely contributed to the death by lack of acclimation. Just two days earlier, temperatures had been in the mid 80s; on the 7th, wind chills in the lower 30s were too much for migrants with limited clothing and shelter.
Cold/Wind Chill, Kenedy
- When
- December 7, 4:00 PM CST to 5:00 PM CST
- Where
- Kenedy forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 2 direct, 0 indirect
- Reported by
- Other Federal Agency
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
US Border Patrol reported the death of two undocumented immigrants on the King Ranch in Kenedy County, TX, during the afternoon of December 7, due to hypothermia, as indicated by medical staff who discovered the bodies. One death was to a 28 year old man who literally gave the clothes off his back to provide warmth for children. Two other migrant workers were given treatment for hypothermia and sent to regional hospitals. The sharp change of the season's first significant cold front after a record-shattering warm January through November likely contributed to the death by lack of acclimation. Just two days earlier, temperatures had been in the mid 80s; on the 7th, wind chills in the lower 30s were too much for migrants with limited clothing and shelter.
Cold/Wind Chill, Hidalgo
- When
- December 7, 4:00 PM CST to 5:00 PM CST
- Where
- Hidalgo forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Other Federal Agency
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
US Border Patrol reported the death of one undocumented immigrant near the City of Hidalgo during the afternoon of December 7, due to hypothermia, as indicated by medical staff who discovered the bodies. Border Patrol Search Trauma and Rescue (BORSTAR) agents and other medics from McAllen attempted to revive an unresponsive victim prior to rushing to a nearby hospital. Unfortunately, the victim was pronounced dead upon arrival at the hospital. The sharp change of the season's first significant cold front after a record-shattering warm January through November likely contributed to the death by lack of acclimation. Just two days earlier, temperatures had been in the mid 80s; on the 7th, wind chills in the lower 30s were too much for migrants with limited clothing and shelter.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Mississippi, December 7 to 8, 20171 death · 1 injured · $820,000 · 35 events
- Lake-Effect Snow in Pennsylvania, December 7 to 8, 2017$200,000 · 1 event
- Heavy Snow in Texas, December 7 to 8, 2017$85,000 · 15 events
- Winter Weather in Texas, December 7, 201730 events
- Heavy Snow and Winter Weather in Louisiana, December 7 to 8, 201719 events
- Heavy Snow and Winter Weather in Texas, December 7 to 8, 201711 events
- Heavy Snow and Winter Weather in Mississippi, December 7 to 9, 20178 events
- Winter Weather in Texas, December 7 to 8, 20178 events
- Drought in Texas, December 7 to 20, 20176 events
- Winter Weather in Texas, December 7, 20175 events
- Drought in Louisiana, December 7 to 31, 20174 events
- High Wind in South Dakota, December 7 to 8, 201758 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734881, 734882, 734883.